Wyoming, 2018

High Wind in Wyoming, January 11 to 12, 2018

January 11 to 12, 2018 · NWS CYS · 16 events in 6 counties and zones

Strong west winds developed across portions of southeast Wyoming. Occasional gusts of 60 to 70 mph were observed.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong west winds developed across portions of southeast Wyoming. Occasional gusts of 60 to 70 mph were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 11, 4:35 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Jan 11, 4:35 PM MST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
Issued by National Weather Service RIVERTON WY
435 PM MST Thu Jan 11 2018

.SHORT TERM...(This evening through Friday night)

The high wind watch for the Laramie Valley and from Cheyenne north
to Wheatland has been upgraded to a high wind warning. Synoptic
pattern as well as high resolution models continue to show strong
winds developing over these areas from early in the morning
through mid day Friday. An initial push of 40 kts with gusts over
60 kts will move through the Cheyenne area around 4 AM. Then,
the wind should shift slightly to the northwest by 8-9 AM in a
post-frontal type regime.

Previous discussion:
Issued at 316 MST Thu Jan 11 2018 - High winds
will be likely once again for much of southeast Wyoming from tonight
through Friday morning. A quite favorable pattern may be setting up
for not only the wind corridors, but portions of the adjacent
valleys and high plains as well. Short term models remain in
excellent agreement w/ a distinct area of low pressure tracking
across northeast Wyoming between 00z and 15z Fri. This is expected
to result in strong low-lvl gradients, with the H85 and H7 CAG-CPR
gradient potentially exceeding 70 meters through early Friday. The
models show these gradients weakening after sunrise, but remain at
or above 50 meters through 18z or so. In addition, anticipate good
subsidence w/ a well-positioned and potent upper jet to our south-
west. By 00z this evening, H7-H8 flow should be approaching 50 kts
over the wind corridors w/ a continued steady increase to 55 to 65
kts through 12z. The 06z GFS suggests upwards of 70 kts at 750 mb in
the vicinity of Bordeaux. In-house probability guidance for BRX
suggests a strong likelihood of exceeding warning criteria between
06z and 15z. High Wind Watches have been upgraded to warnings, ARL
begins first around 00z. Delayed Bordeaux and the I80 summit until
06z based on the position of the surface trough.

The GFS and NAM both show strong 700-800 mb flow spreading across
a larger area than just the wind corridors. There is potential
for 55-65 knot flow at H75 over both LAR & CYS in the presence of
what should be impressive subsidence. Only a very weak inversion
can be seen on at the surface per forecast soundings, and low-
level omega fields are progged to be favorable for good downward
momentum transfer by both the GFS/NAM. This pattern appears to be
consistent w/local studies for CYS, which is usually indicative of
a more wide- spread high wind episode. That said, we issued a
High Wind Watch for CYS/ LAR as well as eastern Platte county
outside of BRX. Thinking some of the strongest gusts will occur
between 5-10 AM before the winds aloft come down in response to an
approaching front. Douglas could be close as well in Converse
county, but decided to leave them out of the Watch for now as they
should be just on the northern fringe of stronger flow and better
subsidence. The day shift may consider adding Converse county to
the Watch.

Snow will develop in the mountains late tonight, and continue thru
much of the day on Friday. Strong dynamic support w/ the upper jet
should yield a solid 6 to 12 inches in both the Snowy/Sierra Madre
ranges, so we issued a Winter Wx Advisory for those zones beginning
at midnight tonight.

.LONG TERM...(Saturday through Thursday)
Issued at 345 AM MST Thu Jan 11 2018

Medium to long range models continue to show north to northwest
flow aloft across southeast Wyoming and western Nebraska during
the weekend as the persistent upper level ridge rebuilds over the
eastern Pacific and gradually drifts eastward into the Great Basin
region. The position of this ridge and how far east it drifts will
determine how far west the next arctic front moves Sunday and
Sunday night. Models are in reasonable agreement with this front
and associated broad upper level trough as both features quickly
move south through the area by early Monday morning. All models
show some snowfall mainly across the High Plains along and east of
the Interstate 25 corridor, so kept POP between 30 to 50 percent
further north, with slightly lower values along the I-80 corridor.
Monday will likely be the coldest day with highs in the low 20's
to low 30's across most of the area. Much colder temperatures will
be just to the east of the Nebraska panhandle, so will have to
monitor the position of this arctic airmass closely just in case
in shifts westward. Expect temperatures to increase by the middle
of the week with highs around 50 by Wednesday as the upper level
flow becomes more westerly, ahead of the strong storm system near the
Pacific coastline.

&&

.AVIATION...(For the 00Z TAFs through 00Z Friday afternoon)
Issued at 435 AM MST Thu Jan 11 2018

VFR conditions at all TAF sites expected to continue until after
09Z/Fri.  After that time, light snow expected in NW NE panhandle as
well as from KRWL to KLAR to produce MVFR conditions.  Heavier
amounts will occur over mountains of SE WY through ~18Z/Fri.  Breezy
to windy conditions this evening to continue overnight, with speeds
increasing from KLAR to KCYS to KEAN after 09Z/Fri.  Some TAF sites
could see gusts of 50 knots.  Additionally, wind dir should shift to
southerly in western NE overnight.  Weak frontal passage Friday
morning will then shift wind dir to NNW by 18Z/Fri.  Friday morning
should see some MVFR and local IFR conditions due to lowered
ceilings.  Mountains to become mostly obscured overnight, and
turbulance is likely.

&&

.FIRE WEATHER...
Issued at 316 AM MST Thu Jan 11 2018

No fire weather concerns. Despite periods of strong/gusty winds in
some areas, RH values will remain well outside of critical levels.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from midnight tonight to 5 PM MST Friday
     for WYZ112-114.

     High Wind Warning from 11 PM this evening to 11 AM MST Friday
     for WYZ106-116-117.

     High Wind Warning from 5 PM this afternoon to 11 AM MST Friday
     for WYZ110.

     High Wind Warning from 2 AM to 11 AM MST Friday for WYZ107-115-
     118.

NE...None.

&&

SHORT TERM...CLH/BEM
LONG TERM...TJT
AVIATION...BEM
FIRE WEATHER...CLH
Hazardous weather outlook, Jan 11, 6:12 AM MST, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
612 AM MST Thu Jan 11 2018

WYZ101>119-121315-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
612 AM MST Thu Jan 11 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Very strong winds will develop in the wind corridors of southeast
Wyoming this evening and overnight, possibly spreading into the
adjacent valleys and high plains including the cities of Laramie and
Cheyenne by early Friday morning. High Wind Watches and Warnings are
in effect.

Mountain snow is expected in the Snowy and Sierra Madre ranges
tonight through Friday. A Winter Weather Advisory is in effect.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

High winds will persist through the mid-morning hours on Friday
before decreasing in intensity.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-121315-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
612 AM MST Thu Jan 11 2018

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
January 11, 8:00 PM MST to 11:30 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 11/2005 MST.

High Wind, North Snowy Range Foothills

When
January 11, 10:00 PM MST to January 12, 1:00 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
January 12, 12:30 AM MST to 2:30 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
January 12, 12:55 AM MST to 1:55 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford West measured sustained winds of 40 mph or higher.

High Wind, Central Laramie Range and Southwest Platte County

When
January 12, 1:00 AM MST to 5:00 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
January 12, 1:45 AM MST to 3:45 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
January 12, 2:15 AM MST
Where
South Laramie Range forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wildcat Trail measured a peak wind gust of 62 mph.

High Wind, South Laramie Range

When
January 12, 2:30 AM MST to 3:30 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Remount Road measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
January 12, 3:00 AM MST to 5:35 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at County Road 402 measured sustained winds of 40 mph of higher.

High Wind, Laramie Valley

When
January 12, 3:00 AM MST to 5:00 AM MST
Where
Laramie Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The UPR sensor at Rock River measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
January 12, 3:45 AM MST to 5:45 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Lynch measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 12/0545 MST.

High Wind, South Laramie Range Foothills

When
January 12, 4:05 AM MST to 5:05 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Otto Road measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 12/0440 MST.

High Wind, South Laramie Range Foothills

When
January 12, 4:15 AM MST to 7:15 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured sustained winds of 40 mph pr higher, with a peak gust of 70 mph at 12/0445 MST.

High Wind, Laramie Valley

When
January 12, 4:30 AM MST to 6:05 AM MST
Where
Laramie Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The WYDOT sensor at Quealy Dome measured sustained winds of 40 mph or higher.

High Wind, Central Laramie County

When
January 12, 4:30 AM MST to 5:30 AM MST
Where
Central Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The WYDOT sensor at Bear Creek measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range Foothills

When
January 12, 6:55 AM MST to 7:00 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile post 353 measured peak wind gusts of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734023, 734022, 734029, 734030, 734026, 734025, 734033, 734032, 734024, 734028, 734031, 734036, 734034, 734027, 734037, 734035.